Alert archive / Wyoming / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Riverton, WY

August 11, 1999Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 11, 1999, 5:49 PM MDT for Johnson County, Wyoming. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 1999, 5:49 PM MDT (23:49 UTC)
Expired
Aug 11, 1999, 6:20 PM MDT
In force
31 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:54 PM MDTThunderstorm Wind 52Kaycee, WY
Aug 11, 5:55 PM MDTHail 0.75Kaycee, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1999-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1999-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2785 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRIW 112350 RRA
SVRRIW
WYC019-120020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
549 PM MDT WED AUG 11 1999

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 620 PM MDT

* AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MAYOWORTH...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAYOWORTH AT 600 PM MDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

WCJIN-WYNE

BUSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 11, 2:30 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
230 PM MDT WED AUG 11 1999

ISOLD TSTMS E THIS AFTN WITH SCT-NMRS WEST WITH NOTHING SVR YET.
AVN/ETA SML OVERALL THIS RUN. SHT/WV MOVG TO XTRM NW-NCNTRL WY EARLY
THIS AFTN WITH MAIN UPR TROF CNTRD OVR SE ID MOVG NEWD. AS TROF MOVES
INTO WRN WY THIS AFTN AND EVG...ESPLY N...WDSPRD CVRG THERE XPCTD THRU
THE EVG. UPR TROF THEN MOVES EAST OF THE DVD ACRS THE NORTH LTR TNGHT
THEN EAST OF FA EARLY THU WITH A FLAT RDG BLDG BHND THRU THUR NGHT. AT
H7 FAIRLY STG NW FLOW LTR TNGHT THEN DCRG GRADLY THUR AS THE RDG
STARTS BLDG IN. WILL NEED TO KEEP BREEZY NW WNDS MANY ZONES THRU THE
NGHT THEN SHFTG TO THE N LTR THUR AS SFC HIGH PUSHES IN. CRRNT FCST ON
TRAK WITH MOST CNVCTN IN THE N THUR...BUT WILL CUT BACK ON MRNG
SHOWERS. MDL QPF TAPERS OFF LATE TNGHT WITH SM LGHT AMTS IN THE FAR NE
THRU THUR. FRIDAY SW FLOW ALF INCRS AS RDG MOVES EWD OPENING THE DOOR
FOR A SHT/WV TO MOVE THRU THE NW WITH ANOTHER FRI NGHT. HOWEVER MSTR
PROGS KEEP ALL BUT THE NW DRY...SO ISOLD STMS AT BEST FOR FRI WITH A
FEW MORE NW. FWC TMPS LOOK GOOD WITH SMLR OR SLGHTLY COOLER TMPS FOR
THUR. WILL LEAN TOWARDS THE FAN TREND OF WARMING FOR FRI THOUGH. RWM

.RIW...SEVERE THUNDERSTORM WATCH SW WY THROUGH 01Z.

In the hours before

Special weather statement, Aug 11, 3:58 PM MDT, 1 hour 51 minutes before
WYZ013-112310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
358 PM MDT WED AUG 11 1999

...STRONG THUNDERSTORMS OVER FREMONT COUNTY...

AT 350 PM WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
OVER CENTRAL FREMONT COUNTY. THE STRONGEST OF THESE STORMS WERE
OVER ETHETE IN THE WIND RIVER INDIAN RESERVATION.

THESE STRONGEST OF THESE STORMS ARE MOVING NORTHEAST AT AROUND 20 MPH
AND SHOULD BE AFFECTING THE RIVERTON AIRPORT 5 MILES NORTHWEST OF THE
TOWN OF RIVERTON AS WELL AS THE TOWNS OF KINNEAR IN CENTRAL FREMONT
COUNTY AND SHOSHONI IN NORTHEAST FREMONT COUNTY BY 445 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. IF THREATENING WEATHER
APPROACHES SEEK SHELTER IMMEDIATELY.

WCJIN-WYNW

LIPSON
Special weather statement, Aug 11, 3:58 PM MDT, 1 hour 51 minutes before
WYZ013-112310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
358 PM MDT WED AUG 11 1999

...STRONG THUNDERSTORMS OVER FREMONT COUNTY...

AT 350 PM WEATHER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
OVER CENTRAL FREMONT COUNTY. THE STRONGEST OF THESE STORMS WERE
OVER ETHETE IN THE WIND RIVER INDIAN RESERVATION.

THESE STRONGEST OF THESE STORMS ARE MOVING NORTHEAST AT AROUND 20 MPH
AND SHOULD BE AFFECTING THE RIVERTON AIRPORT 5 MILES NORTHWEST OF THE
TOWN OF RIVERTON AS WELL AS THE TOWNS OF KINNEAR IN CENTRAL FREMONT
COUNTY AND SHOSHONI IN NORTHEAST FREMONT COUNTY BY 445 PM.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. IF THREATENING WEATHER
APPROACHES SEEK SHELTER IMMEDIATELY.

WCJIN-WYNW

LIPSON
Special weather statement, Aug 11, 4:47 PM MDT, 1 hour 2 minutes before
WYZ006-007-016-017-112355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
447 PM MDT WED AUG 11 1999

...THUNDERSTORMS MOVING INTO SOUTHWEST WYOMING...

AT 439 PM MDT RIVERTON WEATHER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS MOVING NORTHEAST INTO WESTERN WYOMING. THESE STORMS WILL
BE AFFECTING THE GRAND TETON NATIONAL PARK AS WELL AS THE TETON
MOUNTAINS...SALT RIVER RANGE...AS WELL AS THE JACKSON AND AFTON
VALLEYS.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING PEA SIZE HAIL IN THE TOWN
OF AFTON AS WELL AS WIND GUSTS OF UP TO 40 MPH.

THESE STORMS MAY PRODUCE SMALL HAIL...STRONG GUSTY WINDS AS WELL AS
LOCALLY HEAVY RAIN DURING THE NEXT HOUR IN THESE AREAS.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. ANYONE CAMPING OR HIKING IN THE
TETON OR SALT RIVER MOUNTAINS SHOULD PREPARE FOR RAPIDLY DETERIORATING
WEATHER CONDITIONS.

WCJIN-WYNW-WYSW

LIPSON
Special weather statement, Aug 11, 4:47 PM MDT, 1 hour 2 minutes before
WYZ006-007-016-017-112355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
447 PM MDT WED AUG 11 1999

...THUNDERSTORMS MOVING INTO SOUTHWEST WYOMING...

AT 439 PM MDT RIVERTON WEATHER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS MOVING NORTHEAST INTO WESTERN WYOMING. THESE STORMS WILL
BE AFFECTING THE GRAND TETON NATIONAL PARK AS WELL AS THE TETON
MOUNTAINS...SALT RIVER RANGE...AS WELL AS THE JACKSON AND AFTON
VALLEYS.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING PEA SIZE HAIL IN THE TOWN
OF AFTON AS WELL AS WIND GUSTS OF UP TO 40 MPH.

THESE STORMS MAY PRODUCE SMALL HAIL...STRONG GUSTY WINDS AS WELL AS
LOCALLY HEAVY RAIN DURING THE NEXT HOUR IN THESE AREAS.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. ANYONE CAMPING OR HIKING IN THE
TETON OR SALT RIVER MOUNTAINS SHOULD PREPARE FOR RAPIDLY DETERIORATING
WEATHER CONDITIONS.

WCJIN-WYNW-WYSW

LIPSON
Special weather statement, Aug 11, 5:18 PM MDT, 31 minutes before
WYZ026>028-120005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
518 PM MDT WED AUG 11 1999

...STRENTHENING THUNDERSTORMS POISED FOR JOHNSON COUNTY...

AT 510 PM RIVERTON WEATHER RADAR INDICATED THUNDERSTORMS OVER THE EAST
SLOPES OF THE BIG HORN MOUNTAINS. THESE STORMS HAVE ALREADY HAD A
HISTORY OF PRODUCING LARGE HAIL AND TORNADOES. AS THESE STORMS MOVE
NORTHEAST OVER THE WEST SLOPES OF THE BIG HORN MOUNTAINS AND ON INTO
THE HIGH PLAINS OF CENTRAL AND EASTERN JOHNSON COUNTY THE STORMS SHOULD
UNDERGO FURTHER STRENTHENING AS THEY MOVE INTO AN INCREASINGLY
UNSTABLE AIRMASS.

THE STRONGEST OF THESE THUNDERSTORMS WILL BE OVER MAYOWORTH AND IN THE
BIG HORN MOUNTAINS OF NORTHWEST JOHNSON COUNTY BY 600 PM. ADDITIONAL
STRONG THUNDERSTORM DEVELOPMENT IS EXPECTED OVER JOHNSON COUNTY AS WELL.

SMALL HAIL...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN ARE LIKELY WITH
THESE STORMS.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STAY TUNED FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

WCJIN-WYNE

LIPSON
Special weather statement, Aug 11, 5:18 PM MDT, 31 minutes before
WYZ026>028-120005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
518 PM MDT WED AUG 11 1999

...STRENTHENING THUNDERSTORMS POISED FOR JOHNSON COUNTY...

AT 510 PM RIVERTON WEATHER RADAR INDICATED THUNDERSTORMS OVER THE EAST
SLOPES OF THE BIG HORN MOUNTAINS. THESE STORMS HAVE ALREADY HAD A
HISTORY OF PRODUCING LARGE HAIL AND TORNADOES. AS THESE STORMS MOVE
NORTHEAST OVER THE WEST SLOPES OF THE BIG HORN MOUNTAINS AND ON INTO
THE HIGH PLAINS OF CENTRAL AND EASTERN JOHNSON COUNTY THE STORMS SHOULD
UNDERGO FURTHER STRENTHENING AS THEY MOVE INTO AN INCREASINGLY
UNSTABLE AIRMASS.

THE STRONGEST OF THESE THUNDERSTORMS WILL BE OVER MAYOWORTH AND IN THE
BIG HORN MOUNTAINS OF NORTHWEST JOHNSON COUNTY BY 600 PM. ADDITIONAL
STRONG THUNDERSTORM DEVELOPMENT IS EXPECTED OVER JOHNSON COUNTY AS WELL.

SMALL HAIL...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN ARE LIKELY WITH
THESE STORMS.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STAY TUNED FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

WCJIN-WYNE

LIPSON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:35 PM MDTTornado WarningRIWHot Springs30 min
Aug 11, 4:05 PM MDTTornado WarningRIWWashakie50 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.